Last March, (when I count it out on my fingers, it makes 8 months ago), I was diagnosed, for the 7th time in my life, with Minimal Change Disease. Minimal Change Disesase is a non-life threatening kidney disease that recurs for no apparent reason, and only goes away with Prednisone. Lots of it. For a long time.
The first time I experienced the disease, I was 13. At that time, I had a kidney biopsy, a diagnosis and a treatment protocol that was high dosage of Prednisone initially followed by about 6 months of slowly tapering off the medication. For me, Minimal Change Disease comes on as swelling in the legs and face…the first two noticeable areas of water retention… and foam in my urine, both due to a loss of protein in the urine. If not treated (for example when I was in my 20’s and it recurred and I changed my eating habits to see if it would go away on it’s own…NOT) the swelling continues to get worse. Normally, the kidneys are supposed to keep protein in the body, but during Minimal Change Disease flare ups, they don’t.
Prednisone sets the kidneys straight and fixes the condition, but it comes with a slew of nasty side effects, including increased appetite and weight gain (more on the reality of the side effects later). In middle school, I started out weighing 135. In about 3 or 4 weeks, I was at 158. I announced to my mom one day that if I hit 160, I WOULD NOT BE GOING TO SCHOOL.
As a hormonal, self conscious middle school girl, I could not bear the weight gain much longer. The good news? I never hit 160, I continued to go to school. After it recurred a couple more times in my late teens and twenties, doctors said it “should go away in your late twenties.” Unfortunately, it didn’t and at 40 I just had my latest… hopefully last…round of Prednisone to, in the words of my doctor, Put Me Back Into Remission. In my words, To Cure Me. As of mid August, I finished with Prednisone. Hopefully for good.*
*Clapping and cheering is appropriate.
Dr. Mallory, my nephrologist for the past 14 years, started me in March, 2015, on 60mg of Prednisone for a week, then dropped the dose to 40mg for a month, then 30, then 20, then less and less and less until I finally reached ZERO in August. Here is a record of the reality of the side effects of Prednisone. I share these out of humor (because I lacked much while on the medication), education and to hopefully send a life line out to someone who may be struggling with the side effects right now. Some are funny. Some weird. Some painless. Some constipating.
Here goes (in no specific order and with some anectodes that the pharmacy side effects list doesn’t point out):
- Weak fingernails. They break a lot, peel a lot and become short. I didn’t realize they were returning to normal until I started poking the goats when I milked, pointing out that, Hey! You’re off of Prednisone now! Trim those claws!
- Increased appetite. Not just, I’d like a snack, but, I’d like to eat that entire loaf of bread. Or perhaps the whole container of ice cream. And, why not another plate of loaded nachos? In my experience, the internal switch in your stomach that tells you you’re full and should stop eating stays permanently OFF. When on Prednisone, you never realize you’re full until the skin of your back, sides and abdomen starts hurting, kind of a tearing feeling that you’re sure will be followed by trails of stretch marks, because it is not immediately prepared to encompass the size of your exploding waistline.
- Constipation. Remember all the food you just ate? And the stretching, tearing feeling of your abdominal skin? Well, you are now out of luck, because you can’t poop.
- Heartburn. Randomly attacks with quite a high level of violence, causing you to, again, ingest whatever you think might calm it. Bread, milk, fennel tea, milk of magnesia, pepto bismol, cookies, cheese. It doesn’t.
- Dry skin. Cracks in your fingers and toes made worse by the dry Colorado air.
- Cravings. This goes along the lines of #2, but I craved melted coconut oil mixed with cocoa powder, chia seeds and maple syrup. Three times a day. I’m not kidding.
- Your hair stays in. This could be a beneficial side effect for a balding person, because for me, my long hair actually stops falling out. Once I’m off the Prednisone, hold the phone. My hair starts falling out again with a vengance and drains start clogging right and left.
- You have no pain. This is a good thing, right? Well, I suppose so, yes, if you actually realize how much pain you would be in if you weren’t on Prednisone. This milking season, which fired up in March, was amazingly pleasant! I slept through each night without my hands going numb or my shoulders aching! I wondered why this year would be any different from previous years, but never connected the dots…until I got off the Prednisone and my hands promptly fell asleep and my old arthritic toe began causing me to limp. What I had not realized was the wonder drug had also been masking some new farming (or aging?) side effects, multiple joint hand arthritis, and milker’s elbow.
- Sensitive teeth. To cold and hot. Makes devouring the container of ice cream a little less desirable.
- Insomnia. I actually love this! I get more things done than ever!!
- Irritability. Yep. Makes Mommy not too fun to be around sometimes.
- Acne. Seriously? Are you serious? Acne and I’m FORTY???
- Metal Mouth. My mouth tastes like metal, no matter how much I brush my teeth.
- Joylessness. I hadn’t realized this until I was off the medication, but as my usual self, I find joy and laughter in small things everywhere! That is just beginning to return, causing me to realize that it had left. During my stint on Prednisone this time, I simply did not feel any joy.
- Bone loss. Osteoporosis is a risk as is joint degeneration. So far, so good, except for the aforementioned arthritis.
- Fat Redistribution. This causes Moon Face, Buffalo Hump and a tractor tire around your midsection.
- Moon Face. It’s really called that. Any form you used to have in your face, ie wrinkles, cheekbones, temples, becomes buried in a fat insulated skin covered ball with holes for breathing, hearing, eating and seeing.
- Buffalo Hump. It’s really called that, too. That bone that sticks out at the base of your neck is covered by fat and no longer palpable. You might as well go wander the plains of the Old West.
- Tractor Tire. I made this one up, but whatever you had of a waist now requires at least two pant sizes larger and elastic waistbands become your friend. Even if you’re 20.
- Quintuple Chin. The only benefit to the multi-chin laden support system called your neck that now holds up your Moon Face is that if you fall asleep on the airplane, you have a built in pillow. You just have to snuggle right in to the new found folds of flesh that billow off of your mandible.
- Hair growth. Specifically in the facial region. You contemplate sideburns, a new career as Elvis, or perhaps posting your new braiding techniques on Pinterest.
Being 40 and on Prednisone for 6 months has presented a new challenge: I went from 152 to 172 (which sucked, but I expected it) BUT even though I have been off for close to two months, I’ve lost only about 7 pounds. In all of my past experiences, I return to my normal size quickly, almost without even thinking about it. Not so when you’re 40. Dang.
I’ve needed to share all of this for quite a few months now, but it never was the right time. Now, I’m sitting on the deck, late at night with a glass of wine, two months out of the trenches.
I am thankful I am well. I am thankful my husband and children put up with me through it all. I am thankful Minimal Change Disease is just that: Minimal. In light of all of the other ailments people experience, I am thankful mine is fixable. I am thankful that I am beginning to feel joy and thankfulness and laughter again.
For all of you who took classes with me this summer, thank you. You probably didn’t know it, but you helped me get out of bed.
- The Goat Cheese Lady